Indian Pacing Electrophysiol. J.
Indian Pacing Electrophysiol. J. 2001;1
Arrhythmia Diagnosis Following an ICD Shock.
Roy M. John, MD, PhD, FRCP.
Address for correspondence: Roy M. John, MD, PhD, Section of Cardiology, Lahey Clinic Medical Center, 41 Mall Road, Burlington, MA 01805. Email: firstname.lastname@example.org
A 60 year male presents to the emergency room following a shock from his implanted cardioverter defibrillator. He had just risen from bed that morning and experienced mild dizziness prior to the shock.
He has a history of hypertension, and had undergone coronary bypass surgery 3 years previously. Six months following surgery, he developed spontaneous rapid sustained monomorphic ventricular tachycardia associated with syncope. Therapy with amiodarone was complicated by acute pneumonitis requring steroids and cessation of amiodarone therapy. He was implanted with a Ventritex Model V 145 single chamber ICD. A recent echocardiogram had shown inferior and posterior left ventricular hypokinesis with an ejection fraction of 35%. Left atrium measured 4.4 cm. His medications included metoprolol 25 mg bid, lisinopril 5mg bid, hydrochlorthiazide 25 mg qd, atrovostatin 10 mg qd, and aspirin 325 mg qd. Physical examination revealed normal jugular venous pressure, sinus rhythm with a heart rate of 84 bpm, BP 140/85, a soft pansystolic murmur at the apex, and clear lung fields.
A continuous rhythm strip obtained during interrogation of the ICD is shown in the figure as 4 panels from top to bottom. The device is programmed for two zone detection and therapy: VT zone between 350 and 300 mec with anti-tachycardia therapy followed by cardioversion, and VF zone below 300 msec programmed for defibrillation therapy.
Which of the following statements is correct regarding this patient’s arrhythmia diagnosis and management?
1. There is evidence for malfunction of the ICD system
2. Atrial fibrillation organizes to atrial flutter following anti-tachycardia pacing
3. Appropriate therapy was delivered and the patient should be discharged home with no alteration in his medication
4. A pro-arrhythmic effect of ICD therapy is evident
5. Recommence amiodarone
Figure for Arrhythmia Quiz:
Arrhythmia Quiz - Answer